Cureus
Pembrolizumab-Associated Secondary Adrenal Insufficiency Due to Isolated Adrenocorticotropic Hormone (ACTH) Deficiency Presenting as Recurrent Multisystem Decompensation in Triple-Negative Breast Cancer
By Niyas Khalid Ottu Para, Asiya Pathan, Mohamed A Babiker and 1 others.
Abstract
Immune checkpoint inhibitors have transformed the treatment of high-risk triple-negative breast cancer (TNBC), yet endocrine immune-related adverse events remain challenging to recognize because their manifestations frequently overlap with infection, chemotherapy toxicity, malignancy progression, and cardiovascular disease.Among these toxicities, isolated adrenocorticotropic hormone (ACTH) deficiency is uncommon and may evolve insidiously before presenting as clinically significant secondary adrenal insufficiency.We report a 40-year-old woman with BRCA-positive triple-negative invasive ductal carcinoma receiving neoadjuvant carboplatin, paclitaxel, and pembrolizumab who experienced recurrent hospitalizations over several months with abdominal pain, nausea, constitutional decline, inflammatory episodes, hypotension, atrial fibrillation with rapid ventricular response, severe electrolyte disturbances, and repeated sepsis-like decompensations.Interpretation was further complicated by a history of mechanical mitral valve replacement requiring chronic anticoagulation.Longitudinal reassessment revealed recurrent metabolic instability characterized by severe hypomagnesemia, hypercalcemia with suppressed parathyroid hormone (PTH), ACTH suppression (0.3 pmol/L), severe hypocortisolemia (1.8 µg/L), and inadequate Synacthen response despite normal pituitary magnetic resonance imaging (MRI).Intravenous hydrocortisone resulted in rapid clinical recovery, followed by discharge on physiologic glucocorticoid replacement.This case highlights pembrolizumab-associated MRI-negative central adrenal insufficiency presenting within a prolonged pattern of recurrent multisystem deterioration.Severe cortisol deficiency may impair physiologic stress tolerance and complicate the interpretation of concurrent oncologic, cardiovascular, inflammatory, and metabolic abnormalities.In patients receiving programmed death-1 (PD-1) inhibitors, recurrent unexplained hypotension, constitutional decline, or sepsis-like presentations should prompt early assessment of the hypothalamic-pituitary-adrenal axis, even when pituitary imaging is normal.



